The body count has been edging forward so relentlessly some observers may becoming numb to the toll.
Not Island Health.
In the wake of seven overdose deaths on Vancouver Island in a week and four in less than 72 hours, the health authority has this afternoon issued an urgent message to drug consumers: Avoid using alone.
With social service cheques arriving in time for a weekend wave of getting high, health officials are on high alert.
Inject, inhale, snort, smoke, or swallow: it doesn’t matter how you are ingesting your drugs. If you are consuming, do it with someone willing and able to get help if something goes wrong.
“The drugs on the street are more potent and dangerous than they have ever been before,” Chief Medical Officer Dr. Richard Stanwick said.
According to Stanwick, it’s not just the hardcore addict that needs to take care.
“While vulnerable, street-entrenched individuals are still very high risk for overdoses, we are finding that recent overdose deaths involve individuals who are in housing, whether that be a private residence or publicly-funded housing facilities, including shelters,” Stanwick said.
“These individuals need to know they are at significant risk of overdose, especially if they use alone.”
The total deaths reported by the B.C. Coroners Service had reached 622 by the end of October, up markedly from the 397 deaths in the same 10 months of 2015.
Island Health offers the following strategies can reduce the risk:
• Avoid using alone; fix with a friend
• Try a small amount of new drugs first
• Stagger use with friends so someone can respond if needed
• Avoid using more than one drug at a time (stacking drugs increases risk of overdoses and contributes to more severe overdoses)
• Carry and use naloxone and have an overdose response plan
• Be close to help
If someone overdoses:
• Call 9-1-1 immediately
• Provide rescue breathing (mouth-to-mouth)
• Administer naloxone